Bureau urges continuity in antiepilepsy treatmentBMJ 2005; 331 doi: https://doi.org/10.1136/bmj.331.7519.720-d (Published 29 September 2005) Cite this as: BMJ 2005;331:720
The International Bureau for Epilepsy is urging doctors to ensure that patients stay on the same type of antiepilepsy drug, whether it is a branded or generic product, to avoid further seizures while they are taking treatment or a worsening of their condition.
Pharmacists in the United Kingdom and other European countries are changing patients' treatments from branded to generic drugs without telling them or their neurologist or GP, research by the European General Medicines Association shows. The research was presented at the ninth congress of the European Federation of Neurological Societies in Athens last week.
The bureau, an organisation of lay people and professionals interested in the medical and non-medical aspects of epilepsy, has compiled a three month long survey of 435 neurologists and GPs and 974 patients in the UK, France, Germany, Spain, and Canada (Epilepsy and Behaviour 2005;7:98-105). Seventy one per cent of the doctors said such practices without the approval of the GP or neurologish were “inappropriate and unacceptable.” Ninety four per cent of the doctors said that they should be able to override a switch from a branded to a generic drug or vice versa if they believed it would affect a patient's health.
The bureau wants neurologists to sign a five point plan to ensure their patients get the same type of branded or generic drug throughout their treatment.
Swapping branded drugs for cheaper, generic alternatives is common practice for most diseases, says the bureau. But with epilepsy a change in the type of drug can lead to breakthrough seizures in 1% to 2%, of patients because of tiny differences in the components of the products.
“What we are trying to say is that patients with epilepsy should have consistency of supply—this could be a brand but also it could be a generic. One month you could have very high blood levels of the anticonvulsive drug and the next month have low levels if you are swapped,” said Professor Pam Crawford, a consultant neurologist at York District Hospital and the lead researcher.
“It is only a few per cent of patients, but those few per cent could lose their jobs, their driving licence plus lose their confidence,” she added.
A third of her patients are taking several drugs, so switching their antiepilepsy drug to a different version could also increase the likelihood of interactions.
The National Institute for Health and Clinical Excellence, the Scottish Intercollegiate Guidelines Network, and the charity Epilepsy Action UK all recommend that patients with epilepsy who are stable and free of seizures while taking a particular type of drug, whether generic or branded, should continue with that version.
GlaxoSmithKline, which makes the drug lamotrigine (Lamictal) for epileptic seizures, funded the survey. Several generic brands of antiepileptic drugs are due to be launched across Europe in the next few months.
Earlier this month Pfizer sent a letter to doctors telling them of its plans to discontinue producing Zarontin, its 250 mg capsule formulation of the anticonvulsant ethosuximide, next year because of manufacturing problems. In the letter it advises careful monitoring of patients who are switched to other antiepileptic products, such as the ethosuximide preparation Emeside, which it says are “not equivalent” to Zarontin.
The European Federation of Neurological Societies has produced guidance on seizures related to alcohol consumption. A third of all hospital admissions for seizures are due to alcohol, but there is little consensus on managing them, the federation's task force notes.
Its guideline recommends that people with partial epilepsy whose seizures are controlled and who have no history of alcohol overuse can safely consume one to three units of alcohol one to three times a week. It also says that structured questionnaires and the alcohol use disorders identification test may be used to detect overconsumption and alcohol related seizures.